Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 75, NWS Huntsville, AL

December 6, 2004Franklin County, Lincoln County, Moore County, Tennessee; 6 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 6:55 PM CST for Franklin County, Lincoln County, Moore County, Tennessee; 6 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2004, 6:55 PM CST (00:55 UTC)
Expired
Dec 7, 2004, 1:00 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 070056
FFWHUN
ALC033-059-077-079-083-089-TNC051-103-127-070700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAWRENCE COUNTY IN NORTHWEST ALABAMA
  FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE
  MOORE COUNTY IN SOUTHERN MIDDLE TENNESSEE
  LINCOLN COUNTY IN SOUTHERN MIDDLE TENNESSEE

* UNTIL 100 AM CST

* AT 655 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING ACROSS PORTIONS OF THE TENNESSEE VALLEY.  WIDESPREAD 
RAINFALL AMOUNTS OF TWO TO THREE INCHES HAVE OCCURRED SINCE 
MIDNIGHT. ADDITIONAL RAINFALL OF UP TO AN INCH CAN BE EXPECTED 
THROUGH MIDNIGHT.

NUMEROUS ROADS ACROSS THESE AREAS HAVE BEEN REPORTED UNDER WATER... 
WITH SEVERAL ROAD CLOSURES NOTED.  ERODING SOILS AND LANDSLIDES 
HAVE OCCURRED ACROSS NORTHWEST ALABAMA.  AREA CREEKS...STREAMS AND 
RIVERS ARE AT OR ABOVE BANKFULL...AND ADDITIONAL RAINFALL WILL 
RESULT IN WIDESPREAD FLOODING PROBLEMS TONIGHT.  STORM DRAINS ARE 
ALSO FILLING RAPIDLY.  HEAVY RAIN FALLING ON COMPLETELY SATURATED 
GROUND WILL AGGRAVATE FLOODING...ESPECIALLY IN LOW-LYING AREAS.

* SOME LOCATIONS AFFECTED INCLUDE...
  ATHENS...FLORENCE...HARVEST...HUNTSVILLE...LEXINGTON... 
MERIDIANVILLE...MOULTON...MUSCLE SHOALS...PHIL CAMPBELL... 
RUSSELLVILLE...SHEFFIELD...TOWN CREEK...TUSCUMBIA...FAYETTEVILLE... 
HUNTLAND...LYNCHBURG AND WINCHESTER. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  IF DRIVING...TURN AROUND DONT DROWN

LAT...LON 3533 8604 3502 8590 3500 8631 3462 8635
      3460 8658 3459 8679 3470 8711 3432 8714
      3436 8814 3499 8809 3498 8681 3532 8670

$$ 

PB
1 follow-up statement
000 
WGUS74 KHUN 070424
FFSHUN
ALC033-059-077-079-083-089-TNC051-103-127-070700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 PM CST MON DEC 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN...LAUDERDALE... 
LIMESTONE...MADISON...COLBERT...AND LAWRENCE COUNTIES OF NORTHERN 
ALABAMA...ALONG WITH FRANKLIN...MOORE AND LINCOLN COUNTIES OF 
SOUTHERN MIDDLE TENNESSEE UNTIL 1 AM CST...

AT 1025 PM CST...WEATHER SERVICE RADAR INDICATED HEAVY RAIN WAS   
OCCURRING OVER MUCH OF NORTHERN ALABAMA...AND OVER PORTIONS OF   
SOUTHERN MIDDLE TENNESSEE.  RAINFALL AMOUNTS OF UP TO 1/2 OF AN   
INCH PER HOUR WAS FALLING OVER ALREADY SATURATED GROUNDS.  THIS   
INITIAL AREA OF RAIN SHOULD GRADUALLY END FROM WEST TO EAST AROUND   
MIDNIGHT...AS MOST OF THE RAINS MOVE NORTH AND EAST OF THE AREA.

RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...ALONG WITH HIGHWAYS AND UNDERPASSES.  ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS 
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

SOME LOCATIONS AFFECTED INCLUDE...
ATHENS...FLORENCE...HUNTSVILLE...MOULTON...MUSCLE SHOALS...  
COURTLAND...SHEFFIELD...TOWN CREEK...PHIL CAMPBELL...BELGREEN...  
FAYETTEVILLE...LYNCHBURG....WINCHESTER AND SURROUNDING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS POISED BY FLOODING.  MOST FLOODING DEATHS ARE VEHICLE 
RELATED.  NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE 
COVERED BY FLOOD WATERS.  ABANDON VEHICLES THAT STALL OR BEGIN TO 
FLOAT.  MOVE TO HIGHER GROUND TO ESCAPE THE FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT 
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN 
HUNTSVILLE.

LAT...LON 3501 8808 3499 8684 3527 8678 3535 8650
      3532 8643 3541 8628 3534 8625 3535 8602
      3526 8590 3500 8588 3499 8632 3494 8625
      3488 8635 3460 8633 3450 8645 3460 8659
      3457 8685 3468 8710 3431 8712 3435 8813

$$

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:06 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 6, 2:06 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CST MON DEC  6 2004

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING WARM FRONT APPEARS TO BE HUNG
UP AND STRETCHES FROM CENTRAL AR THROUGH NRN MS INTO WEST CENTRAL
AL. OVERRUNNING RAINS CONTINUE ACROSS THE ENTIRE FA WITH RAINFALL
TOTALS SINCE LAST NIGHT STARTING TO ADD UP TO THE TUNE OF 2 TO 4
INCHES WITH ISOLATED HIGHER AMOUNTS ACROSS NORTHERN AND WESTERN
SECTIONS OF THE AREA. BASED ON CURRENT RADAR TRENDS WIDESPREAD RAIN
NOW APPEARS AS IF IT WILL LINGER INTO THE EVENING HOURS. THE
HEAVIEST RAIN WILL CONTINUE TO REMAIN OVER THE NORTHERN HALF OF THE
AREA.

WV IMAGERY SHOWING UPPER LOW CONTINUING TO MAKE STEADY PROGRESS
ACROSS TX.  STILL WATCHING THE ARKLAMISS REGION FOR STRONGER
THUNDERSTORMS...BUT EXPANSIVE CLOUDS AND QUITE A BIT OF STRATIFORM
PRECIP HAVE KEPT THINGS IN CHECK FOR NOW. AS UPPER LOW CATCHES UP
WITH THIS AREA STILL EXPECT SOME STRONGER STORMS TO DEVELOP IN THIS
AREA THIS EVENING WHICH WILL MERGE INTO A LINE AND MOVE INTO THE FA
LATE TONIGHT. GIVEN STRENGTH OF WINDS FIELDS ANY STORM IN THE LINE
WILL HAVE THE POTENTIAL TO ROTATE AND PRODUCE GUSTY WINDS. AS LOW
LEVEL JET INCREASES EXPECT SOME OF THAT ENERGY TO MIX DOWN EVEN
WITHOUT PRECIP SO GUSTY WINDS UP TO 30 MPH OR SO WILL BE
POSSIBLE...ESPECIALLY ON THE RIDGE TOPS. EVENING SHIFT MAY HAVE TO
ISSUE WIND ADVISORY.

BIGGEST CONCERN WILL CONTINUE TO BE FLOODING THREAT WITH ANOTHER ONE
TO 2 INCHES OF RAIN EXPECTED LATE TONIGHT AND EARLY TUESDAY. IN
ADDITION TO PONDING AND FLASH FLOODING...MANY AREA RIVERS WILL
APPROACH OR EXCEED FLOOD STAGE IN THE COMING DAYS. WILL KEEP FLOOD
WATCH GOING FOR THE ENTIRE AREA THROUGH NOON TOMORROW FOR SIMPLICITY
SAKE.

CONVERGENCE ALONG FRONT AND PRE FRONTAL TROF WILL BE WEAKENING WITH
TIME AND MAIN PRECIP AREA SHOULD BE EAST OF THE AREA BY MID TO LATE
MORNING TOMORROW. DRY...BUT MILD CONDITIONS EXPECTED ON WEDNESDAY
BEFORE NEXT QUICK MOVING UPPER TROF APPROACHES THE AREA. WAVE WILL
DEVELOP IN THE VICINITY OF THE GULF WITH ANOTHER OVERRUNNING EVENT
IN STORE...BUT SHOULD BE OF SHORTER DURATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  69  41  65 / 100  80  10   0
SHOALS        64  69  40  64 / 100  60  10   0
CULLMAN       63  70  43  66 / 100  80  10   0
FAYETTEVILLE  61  69  41  63 / 100  80  10   0
FT PAYNE      61  69  43  64 / 100  80  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH NOON TUESDAY.
TN...FLOOD WATCH THROUGH NOON TUESDAY.

&&

09
Hazardous weather outlook, Dec 6, 6:40 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CST MON DEC 6 2004

ALZ001>010-016-TNZ076-096-097-070330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
640 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

PERIODS OF RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AS
A WARM FRONT REMAINS OVER THE TENNESSEE VALLEY.  ANOTHER AREA OF
STORMS WILL DEVELOP OVER THE ARKLAMISS REGION TONIGHT...AND BEGIN TO
AFFECT NORTHWEST ALABAMA AFTER MIDNIGHT. A LINE OF STRONG TO SEVERE
STORMS WILL AFFECT AREAS MAINLY ALONG AND WEST OF I 65 FROM 3 TO 6
AM...AND THEN MOVE EASTWARD. IT STILL APPEARS THAT INSTABILITY WILL
BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER
OUTBREAK. HOWEVER...GIVEN THE STRONG WIND FIELDS THAT WILL BE IN
PLACE...ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN ISOLATED
TORNADO.

BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE LOCALLY HEAVY
RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON
TUESDAY. WITH THE GROUND COMPLETELY SATURATED FROM RECENT RAINS...
FLOODING IS LIKELY ACROSS MOST AREAS AND ALONG CREEKS...STREAMS AND
SOME RIVERS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY
TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL MAINLY BE
AFFECTED FROM 6 AM TO NOON. A COLD FRONT WILL MOVE THROUGH ON
TUESDAY...AND PUSH THE LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
VALLEY BY MIDDAY.

DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF
RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM
SYSTEM APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH TUESDAY MORNING.

PB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 12:59 AM CSTFlash Flood WarningHUNFranklin, Lincoln, Moore6 hr
Dec 7, 3:18 AM CSTSevere Thunderstorm WarningHUNFranklin27 min
Dec 7, 3:45 AM CSTSevere Thunderstorm WarningHUNFranklin30 min
Dec 7, 3:54 AM CSTSevere Thunderstorm WarningHUNColbert21 min
Dec 7, 5:15 AM CSTSevere Thunderstorm WarningHUNCullman45 min
Dec 7, 5:32 AM CSTFlash Flood WarningHUNMorgan3 hr
Dec 7, 5:42 AM CSTFlash Flood WarningHUNJackson3 hr

Nearby

Flash Flood Warnings in Alabama, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.